Patients with rheumatoid arthritis who are treated with large doses of the antimalarial drugs chloroquine and hydroxy chloroquine (Plaquenil) may develop a severe disturbance of vision due to retinal damage. This retinopathy is irreversible, and may progress for long periods even though the treatment has stopped (Cambiaggi, 1957 ; Hobbs, Sorsby, and Freedman, 1959 ; Hobbs, Eadie, and Somerville, 1961). In this condition the electro-oculogram, an electrodiagnostic test, shows very abnormal results (Arden and Fojas, 1962), suggesting that the primary site of the lesion is the cells in the pigment-epithelium which produce the measured electrical potential. This hypo thesis has since been proved in experimental chloroqmne retino pathy induced in cats (Meier-Ruge, 1965). Furthermore, in patients who are taking antimalarials, but in whom the fundus and visual functions are normal, the electro-oculogram may be low (Arden, Friedmann, and Kolb, 1962). During prolonged chloroquine treatment abnormalities may appear in the fundus while the patient's vision is still unaffected. The earliest change consists of slight pigmentary mottling of the macula and perimacular region (Henkind and Rothfield, 1963). At a later stage retinal and subretinal oedema, accom panied by definite pigmentary changes, give the picture of the macular bull's-eye (Henkind, Carr, and Siegel, 1964). In one case the appearance of a bull's-eye was followed by loss of visual field as a true retinopathy developed. However, if treatment is withdrawn at this stage the process may be arrested.
No takes yet. Share an insight, caveat, or question.
Arden et al. (1966) studied this question.
Synapse has enriched 5 related papers. Consider them for comparative context: